Alabama, 2017Tornadoes and Hail in Alabama, April 22, 2017
April 22, 2017 · NWS HUN · 14 events in 4 counties and zones
Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. A few supercells developed amongst these storms producing large hail and a couple of tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. A few supercells developed amongst these storms producing large hail and a couple of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 1:29 PM CST, 59 minutes earlier.
Area forecast discussion, Apr 22, 1:29 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sat Apr 22 2017
.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sat Apr 22 2017
Surface analysis this afternoon shows a low with attendant cold
front gradually moving eastward through MS at the moment. Ahead of
this system over the CWA, southerly flow is gaining a westerly
component with the front inching closer. Plenty of low level moisture
is in place this afternoon with Td generally in the low to mid 60s.
Temps across the area and trying to bump up into the mid 70s but are
being inhibited by cloud cover increasing to the west. Guidance
continues to indicate some potential today for strong to severe
storms to develop out ahead of the front if convection is able to
initiate within a favorable airmass. Current forecast will show a
gradual increase in convection across the CWA now through this
evening and thunderstorm develop is expected to initiate west of
I65, given current instability trends, and progress eastward today.
Main threats continue to be strong wind gusts and hail, based off
model soundings showing favorable mid level lapse rates. Shear is
fairly limited for a higher tornado threat but cannot rule out a
brief spin up.
.SHORT TERM...(Sunday through early Monday)
With the surface boundary shifted east of the CWA, lingering showers
on the back side of the surface low will impact the area early Sunday
morning, mainly before sunrise. Models are in a decent agreement
showing the system slowing down around the AL/GA line. This will
keep the rain threat in the forecast for much of the day tomorrow,
with a focus over the eastern zones. Drier air behind the system will
be quick to spread over the area from W-E as the system drifts out
of the region by the early evening hours, ending rain chances. We
will see some cold air advection behind this front, so expecting
highs only in the low to mid 60s on Sunday with lows dropping into
the upper 40s to low 50s on Monday morning.
.LONG TERM...(Monday through Friday)
The extended forecast starts out with near normal temps on Monday as
northerly winds continue behind the exiting cut off low. The work
week will start off with temps in the upper 60s to lower 70s and
overnight lows in the lower 50s and decreasing clouds thanks to that
cooler and drier air. As a ridge begins to build behind the departing
low, skies will become mostly clear and temps will be on the rise.
Southerly flow returns on Tuesday but as the pressure gradient
tightens ahead of the next system, expect breezy southerly flow on
Wednesday. Combined with the ridge still over portions of the area,
temps will rebound into the lower 80s by Wednesday afternoon. As the
next system swings out of the Plains and up towards the Great Lakes,
it will deamplify and push the ridge off to our NE. The accompanying
sfc low will bring a 'cold' front into the TN Valley Wed Night into
Thursday and bring some showers and thunderstorms. No severity
concern with these storms at this time as the convection along front
will be falling apart as it moves southeastward across the area.
What is left of the front will be lifted back northward on Friday as
high pressure off the east coast strengthens. By the end of the week,
temps will be in the mid 80s with a lingering slight chance of
showers and thunderstorms. Saturday will feel much like Friday,
slight chance of showers and storms, highs in the mid 80s, but the
system coming out of the Rockies will push this ridge back out into
the Atlantic by Sunday providing a better chance of precipitation
across the board.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Apr 22 2017
Main concern this afternoon will be the potential for showers and
thunderstorms pushing into the vicinity of the terminals. An area of
showers and embedded storms is currently drifting toward NW AL from
the west. Assuming the atmosphere continues to destabilize ahead of
a cloud shield covering N. MS and W. TN, expect thunderstorms to
impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will
possible overnight with MFVR vsby before sunrise.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...Barron
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 10:38 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1138 AM CDT Sat Apr 22 2017
ALZ001>010-016-TNZ076-096-097-230015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1138 AM CDT Sat Apr 22 2017
This Hazardous Weather Outlook is for north Alabama and portions
of southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Stronger and more numerous thunderstorms are expected to develop and
move across the region this afternoon and evening, just ahead of and
along an eastward moving cold front. Some of these storms could be
strong to severe, with large hail and damaging wind gusts the primary
threats. These storms should quickly move off to the east and end by
late Saturday evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms will be possible on Wednesday
night into Thursday, as another weak cold front approaches the
Tennessee Valley.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
RSB
Event by event
8 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.
Tornado, Franklin
- When
- April 22, 2:28 PM CST to 2:49 PM CST
- Where
- Franklin County, 3.85 mi SSW of Pogo to 2.52 mi SE of Pleasant Site
- Rating
- EF0
- Path length
- 6.32 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.520, -88.150
The tornado, originating in Tishomingo Co (MS), continued across the MS-AL state line into Franklin Co (AL). Heavy tree damage was noted near the state line which was consistent with a tornado debris signature and velocity couplet on the Columbus MS (KGWX) WSR-88D, about 5.5 miles north of Red Bay, AL. The debris signature tracked east over heavily forested area that was not accessible by vehicle. Additional heavy tree damage was located near the end point which was consistent with the last debris signature seen on radar. The majority of the tree damage consisted of small to medium sized trees snapped, branches twisted with one or two trees uprooted.
Hail, Franklin
- When
- April 22, 2:55 PM CST
- Where
- Franklin County, 2.69 mi NE of Belgreen
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -87.840
Quarter sized hail was reported.
Thunderstorm Wind, Franklin
- When
- April 22, 3:08 PM CST
- Where
- Franklin County, 1.38 mi N of Spruce Pine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.400, -87.730
Trees were knocked down across the road on U.S. Highway 43 just south of Spruce Pine.
Thunderstorm Wind, Franklin
- When
- April 22, 3:16 PM CST
- Where
- Franklin County, 2.37 mi NNE of Chestnut Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.360, -87.600
Trees were knocked down onto cars on U.S. Highway 43.
Hail, Madison
- When
- April 22, 4:08 PM CST
- Where
- Madison County, 0.89 mi SW of Sulphur Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.910, -86.530
Quarter sized hail was reported.
Tornado, Cullman
- When
- April 22, 4:40 PM CST to 4:55 PM CST
- Where
- Cullman County, 2.2 mi NW of Jones Chapel to 2.82 mi SSE of Jones Chapel
- Rating
- EF1
- Path length
- 4.39 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.240, -87.080
A National Weather Service and Emergency Management survey team determined a 200 yard swath of tornado damage adjacent to widespread straight-line wind damage. The tornado was an EF-1 with maximum winds estimated at 100 mph.
The tornado appeared to develop near the intersection of CR 1043 and CR 1047 where roof damage to a farm house was noted. The tornado continued near CR 1043 and uprooted several trees before heavily damaging a farm structure west of the CR 1043 and CR 1082 intersection.
Sporadic tree limb damage was noted between CR 1082 and CR 1039 north of Jones Chapel. South of Jones Chapel, several chicken houses were severely damaged by the tornado before dissipating near the CR 991/992.
Thunderstorm Wind, Cullman
- When
- April 22, 4:40 PM CST to 4:55 PM CST
- Where
- Cullman County, 3.3 mi NW of Jones Chapel to 1.22 mi SE of Jones Chapel
- Measured
- 91 kt (105 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.254, -87.091
A National Weather Service and Emergency Management surve team found a large swath of straight-line wind damage in the Battleground area. Significant soft and hardwood tree damage was noted near CR 1082, CR 1055, and CR 1087. Damage appeared to track south of Jones Valley through CR 988. The wind swath was approximately 1.5 to 2 miles in width and maximum wind speeds were estimated at 105 mph as 2 large barn structures were completely destroyed near CR 1087. Nearly all damage was oriented to the east-southeast, which was the general storm motion.
Thunderstorm Wind, Cullman
- When
- April 22, 4:40 PM CST
- Where
- Cullman County, 4.4 mi SW of Jones Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.180, -87.110
A chicken house was damaged by thunderstorm winds.
Tornado, Jackson
- When
- April 22, 4:40 PM CST to 4:45 PM CST
- Where
- Jackson County, 77.86 mi ENE of Carroll Xrds to 79.97 mi ENE of Carroll Xrds
- Rating
- EF0
- Path length
- 2.19 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.790, -86.150
A National Weather Service survey team in coordination with Jackson County Emergency Managment and the University of Alabama in Huntsville found evidence of an EF-0 tornado near the Skyline area. Damage indicators in the form of extensive softwood tree damage (uprooted or snapped) were found in the vicinity of areas north of CR 17 and east of CR 79.
North of CR 17, west of Manning Dr., several trees were snapped looking into the valley on the south face of Fork Mountain. Damage continued in a 150-200 yard path through Manning Dr. which uprooted several trees in a noticeable convergent pattern (east to east-northeast). Peak winds of approximately 85 mph were observed at this location.
Several trees were uprooted or sustained large limb damage east of Manning Dr. toward |CR 79. The tornado appeared to begin to shrink and decrease in strength near CR 79. A few uprooted trees were noted east of CR 79 in the vicinity of Gizzard Point Rd.
It is worth noting that some areas outside of the path, mainly to the south, experienced|some tree damage as well. Based off radar signatures, and orientation of debris, this was|caused by straight line winds adjacent to the tornado.
Thunderstorm Wind, Cullman
- When
- April 22, 4:45 PM CST
- Where
- Cullman County, 2.15 mi NNW of Jones Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -87.060
Cars and trucks were overturned and barn damage was reported near CR 1055 and CR 1082. Time estimated by radar.
Thunderstorm Wind, Jackson
- When
- April 22, 4:46 PM CST
- Where
- Jackson County, 2.28 mi NE of Letcher
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.777, -86.147
Trees were knocked down leading to power outages. CR 17 was blocked by trees.
Thunderstorm Wind, Jackson
- When
- April 22, 4:46 PM CST
- Where
- Jackson County, 2.07 mi S of Skyline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -86.120
A large tree was knocked down onto a house.
Hail, Jackson
- When
- April 22, 4:49 PM CST
- Where
- Jackson County, 0.57 mi E of Skyline
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.820, -86.110
Nickel sized hail was reported.
Thunderstorm Wind, Cullman
- When
- April 22, 4:55 PM CST
- Where
- Cullman County, 2.86 mi NW of West Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.256, -86.989
Multiple trees were knocked down, some across the roadway, on CR 1141 and CR 1114.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 22, 2017$500,000 · EF1 · 6 events
- Flash Flood and Flooding in Virginia, April 22 to 28, 2017$587,000 · 16 events
- Flash Flood and Hail in Mississippi, April 22, 2017$294,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 20171 injured · $78,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 22, 2017$9,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017$7,000 · 7 events
- Hail and Damaging Winds in Virginia, April 22, 2017$8,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 6 events
- Hail and Damaging Winds in North Carolina, April 22, 2017$9,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, April 22, 201750 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 22, 201752 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684639, 684622, 684624, 684625, 684626, 684619, 684621, 684627, 684636, 684629, 684631, 684632, 684633, 684635.